Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 45, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 22, 2003, 7:58 AM CDT for Lauderdale County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 7:58 AM CDT (12:58 UTC)
- Expired
- Jul 22, 2003, 12:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Lauderdale County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KHUN 221257 FFWHUN ALC077-221700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 758 AM CDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... LAUDERDALE COUNTY IN NORTHWEST ALABAMA * UNTIL NOON CDT * AT 754 AM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL FROM ANDERSON TO SAINT FLORIAN TO WATERLOO MOVING EAST AT 30 MPH. THIS ACTIVITY IS FALLING OVER AN AREA THAT RECEIVED HEAVY RAIN MONDAY AFTERNOON. THIS AREA EXTENDS BACK ACROSS NORTHERN MISSISSIPPI AND WE EXPECT MODERATE TO HEAVY RAINFALL FOR THE NEXT COUPLE OF HOURS. * SOME LOCATIONS AFFECTED INCLUDE... FLORENCE...KILLEN...LEXINGTON AND JOE WHEELER STATE PARK. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3502 8805 3482 8794 3482 8729 3500 8723 $$ JDG
1 follow-up statement
000 WGUS74 KHUN 221346 FFSHUN ALC077-221700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 843 AM CDT TUE JUL 22 2003 ...FLASH FLOOD WARNING FOR LAUDERDALE COUNTY TIL NOON... AT 843 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE TO HEAVY RAINFALL OCCURRING FROM ANDERSON TO THE UNIVERSITY OF NORTH ALABAMA CAMPUS TO PICKWICK LAKE. DOPPLER WEATHER RADAR INDICATES 1 TO 2 INCHES OF RAIN HAS FALLEN FROM LEXINGTON TO ZIP CITY TO CLOVERDALE TO PICKWICK LAKE SINCE 630 AM CDT. THIS AREA RECEIVED OVER 1 INCH OF RAIN ON MONDAY AFTERNOON IN LESS THAN 1 HOUR...SO FLASH FLOODING IS LIKELY THROUGH MIDDAY. NEVER EVER DRIVE THROUGH A FLOODED STRETCH OF ROAD...TAKE AN ALTERNATE ROUTE SO YOU AND YOUR PASSENGERS WILL ARRIVE SAFELY TO YOUR DESTINATION. LAT...LON 3499 8801 3477 8773 3483 8716 3502 8736 $$ JDG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 6:40 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 22, 6:40 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 640 AM CDT TUE JUL 22 2003 .UPDATE... UPDATE FORTHCOMING TO INCLUDE NEW SVR TSTM WATCH FOR WRN 4 ZONES. BCC/27 ...PVS AFD FOLLOWS... 1ST PERIOD CONCERNS...TEMPS/TIMING OF PCPN/IF ANY SEVERE WX. COLD FRONT ACROSS MO BOOTHEEL WITH RADAR SHOWING FEW -SHRA OVER NERN ALABAMA AND INTO ERN TN. MCS ALONG TAIL END OF FRONT IN KS/SW MO WILL CONTINUE TO MOVE SE TOWARDS ALABAMA. Q VECTORS ALSO POINTS THIS OUT. OTHERWISE RELATIVELY QUITE NITE AS TEMPS HAVE DROPPED INTO THE LOWER 70S. LETS BEGIN WITH TEMPS...WILL MAKE ONLY MINOR CHANGES TO PREVIOUS FCST. WILL USE A RANGE OF 82 TO 87 TODAY AND 80 TO 85 ON WEDNESDAY. REST OF FCST WILL KEEP THE SAME. CAPES/LIS ARE MUCH LOWER TODAY THAN YESTERDAY AND UPPER LEVEL DYNAMICS/LAPSE RATES ARE NOT THAT IMPRESSIVE. WILL LIKELY SEE SHRA/TSRA INCREASE IN COVERAGE THIS MORNING AND CONTINUE INTO THE AFTERNOON/EVENING. THE CHANCE OF A FEW SEVERE TSRA...DEPENDING ON COVERAGE/THICKNESS OF CLOUD COVER...WILL BE POSSIBLE ANYWHERE ACROSS THE CWA AS FRONT APPROACHES. COLD FRONT DUE TO PASS THRU CWA THIS EVENING. PCPN SHOULD BEGIN TO END FROM WEST TO EAST THIS EVENING AND BY MIDNIGHT...EXTREME NERN ALABAMA WILL BE THE ONLY AREA WITH CHANCE OF PCPN. WILL GO 70 POPS TODAY AND 60 POPS FOR TONIGHT (MAINLY BEFORE MIDNIGHT) FROM HSV AND POINTS WEST. WILL KEEP IN 60 POPS ALL NITE FOR NE ALABAMA. WILL NOT INCLUDE ANY POPS IN CWA FOR WEDNESDAY...THERE COULD BE A FEW LEFT OVER SHRAS IN EXTREME NE ALABAMA WEDNESDAY MORNING BUT ATTM WILL LEAVE DRY. LATER IN THE DAY ON WEDNESDAY WOULD NOT BE SURPRISED TO SEE A FEW INSTABILITY SHRAS AS -12C 5H TEMPS COMBINE WITH LOW LEVEL MOISTURE. SOMETHING FOR LATER SHIFTS TO PONDER. EXTENDED FCST...JUST LOOKED AT THE NEW MEX DATA...WILL GO AHEAD AND TAKE OUT PCPN ON SUNDAY BUT KEEP IN ON MONDAY AS YET ANOTHER SHORTWAVE/COLD FRONT APPROACHES NRN ALABAMA BY EARLY MONDAY MORNING. OTHERWISE NO OTHER CHANGES. PRELIMINARY NUMBERS... HSV 85 66/83 63/85 761-0 MSL 85 65/82 62/86 761-0 .HUN...NONE. SHUMWAY
Hazardous weather outlook, Jul 22, 5:00 AM CDT, 2 hours 58 minutes before
ALZ001>010-016-221800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... SHOWERS AND THUNDERSTORMS WILL RESUME ACROSS THE AREA THIS MORNING AS AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...CONTAINING DAMAGING WINDS... FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE AFTER 8 AM. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE DAY. MORE WIDESPREAD RAIN AND CLOUD COVER IS EXPECTED...WHICH WILL WILL LIMIT THE THREAT OF WIDESPREAD SEVERE WEATHER FOR THE REST OF THE DAY. HOWEVER...ISOLATED SEVERE THUNDERSTORMS ARE STILL POSSIBLE...WITH DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL AGAIN BEING THE PRIMARY THREATS. THE COLD FRONT WILL SLOWLY PASS THROUGH THE REGION TONIGHT AND INTO TOMORROW MORNING. BEHIND THE FRONT...COOLER AND DRIER AIR WILL BEGIN TO FILTER INTO THE AREA. WHILE SOME LINGERING SHOWERS ARE POSSIBLE... ANY THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL END AFTER THE FRONT PASSES THROUGH. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE DRIER WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH LATE THIS WEEK AND INTO THE WEEKEND. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST BY EARLY NEXT WEEK...ALONG WITH MORE SEASONABLE HOT AND HUMID WEATHER. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS MORNING...BUT IS UNLIKELY THIS AFTERNOON. BCC
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:21 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 54 min |
| Jul 22, 8:11 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 34 min |
| Jul 22, 8:21 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 29 min |
| Jul 22, 8:46 AM CDT | Severe Thunderstorm Warning | HUN | Colbert | 44 min |
| Jul 22, 8:50 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 40 min |
| Jul 22, 9:07 AM CDT | Flash Flood Warning | HUN | Jackson | 3 hr |
| Jul 22, 10:35 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 40 min |
| Jul 22, 11:58 AM CDT | Flash Flood Warning | HUN | Lauderdale | 62 min |
| Jul 22, 12:02 PM CDT | Flash Flood Warning | HUN | Jackson | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.